Number of cases where tumors have spread beyond origins declined, but experts say more can be done
by Nicole_C on Thu Jan 08, 2009 12:00 AM
Hi! Finished RAI 2nd week of December. Since then I have had the strangest salt taste in my mouth. I cannot get rid of it. Anyone else experience this? This is my 2nd go around with RAI, I didn't have any side effects the first time which was 6 months ago. I was diagnosed with papillary (tall cell) cancer April 08.
Thanks for the advice!
by RTKAM on Thu Jan 08, 2009 12:00 AM
I have Pap Thyca... had RAI in July '08... had salivary gland swelling and that was followed by the sudden spurts of sour/salty liquid.
It's the parotid gland that got traumatized by the RAI... it's 6 months later and I'm still struggling with it. I have facial swelling and pain...i massage my cheeks, use warm and cold compresses and take Ibuprofen.
My endo tells me that will do in the interim...if it persists, I may need medication.
Look this up online: Radiation Sialadenitis.... that is the official term for what we have!
by Nicole_C on Fri Jan 09, 2009 12:00 AM
Thank you so much for the info...Also, I have been waking up barely able to open my mouth. My jaw feels so tight on one side. Is this also some weird side effect of RAI? This all began after the treatment. The bad taste of salt in my mouth, the tightness in my jaw etc? It get's better as the day progresses but it seems bad in the AM. I don't think it is grinding of my teeth just because of the timing and such.
by JB333 on Fri Jan 09, 2009 12:00 AM
I had a TT and neck dissection in 12/07 and RAI in 1/08.
I had a decreased sense of taste for about two months post RAI and then I was fine.
About six weeks ago my cheeks looked like I had the mumps. My dentist thought it was salivary duct stones but after typing in Salivary Gland RAI in the search box of this site, I found out it was from the RAI.
My cheeks are still sore and I have the salty taste all day. I have read that it can go away in a month or hang around for a long time. I am hopping it ends soon, but I am not stressing it. Although it does wear on me emotionally to have a constant pain in my face.
I wear a bite guard I got at the drug store when I sleep and it helps relieve the jaw tightness in the morning. It was only about $20 versus the $200 version my dentist wanted to make for me.
by dinparadise on Fri Jan 09, 2009 12:00 AM
On 1/9/2009 Nicole C. wrote:Thank you so much for the info...Also, I have been waking up barely able to open my mouth. My jaw feels so tight on one side. Is this also some weird side effect of RAI? This all began after the treatment. The bad taste of salt in my mouth, the tightness in my jaw etc? It get's better as the day progresses but it seems bad in the AM. I don't think it is grinding of my teeth just because of the timing and such.
You're not alone. The problem is that many doctors don't recognize this side effect as caused by RAI. I had to go to two ENTs before I could get some answers. I had RAI in May '08 and started suffering from the parotid/salivary gland issues in Oct '08. It still persists. For no obvious reason, I get flare ups of pain in my jaw and constant salty excretions. I have been put on prescription strength ibuprofen, use warm compresses and massage. I don't know that there is much more that we can do but wait. I was told by my last ENT that is caused by scar tissue forming from the RAI treatment.
by RTKAM on Sat Jan 10, 2009 12:00 AM
This side effect is not uncommon post-RAI and going down the road, even a few months later.
I had 200 mci RAI, lost my sense of taste TOTALLY for 2 months.
Got that back slowly over a few weeks.
Now I struggle with the tightness of the jaw, salivary gland pain, the spurts of the sour blocked up saliva,... small price to pay, and be still walking this earth!
My endo suggests also sucking on sour candies to help the glands unblock...the advice we follow post RAI is what we should be following now with the salivary problem.
by ShaNicLow on Sat Jan 31, 2009 12:00 AM
by MelodyFaith on Fri Feb 06, 2009 12:00 AM
Glad I found you guys. I had my second RAI in Nov. 2008 and now have one saliva gland that flairs up when eating, especially sour food. Then it calms down afterwards. Now it's "squirting" salty stuff into my mouth. Tastes like blood but isn't. Apparently, it could be a blocked parotid saliva gland, and infected (tasting pus...gross.) Have to wait until end of month to see ENT who said it's not an emergency. If infected, not sure I want to wait.
So this could be from the RAI? What exactly happens to the saliva glands that would cause inflammation and salty taste?
by Juliebluey on Wed Dec 01, 2010 10:16 PM
I am so relieved to have found this thread! Finally I know what is wrong with me. I had a complete thyroidectomy in May, followed by a High dose of RAI. I have for the last month been dealing with jaw pain on my left side along with the salty flavor constantly being excreted on that side. My face also gets swollen on that side at times. The doc said I have TMJ, which I may but that didnt explain all the other symptoms. Thank God for the internet where you can find answers for yourself! :)
by Juliebluey on Wed Dec 01, 2010 10:18 PM
My question is do I need to see a ENT? Or do I just wait for these symptoms to eventually pass? Has anyone been treated for this in any way, or been given a CT scan to see what is going on with the salivary gland?
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
If you were considering traveling for cancer treatment, which headline would you find more interesting?
Destination: HOPE. Cancer care that is worth the trip.
Over 84% of our patients travel to our hospital from another state
Neither headline is interesting
We care about your feedback. Let us know how we can improve your CancerCompass experience.